Thunderstorm Wind, Culberson
- When
- July 10, 2:30 PM CST to 2:35 PM CST
- Where
- Culberson County, 7.96 mi NNE of Van Horn Co Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.180, -104.740
A shortwave trough moving into the southern Great Plains resulted in afternoon thunderstorms. A few thunderstorms became strong to severe, producing localized severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough moving into the southern Great Plains resulted in afternoon thunderstorms. A few thunderstorms became strong to severe, producing localized severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 10, 1:28 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
228 PM CDT Mon Jul 10 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 226 PM CDT Mon Jul 10 2023
Early this afternoon, isolated showers and thunderstorms have
already started to develop over the higher terrain of the Davis and
Guadalupe Mountains, with a few lingering showers remaining over
northeastern Lea county in association with a weak disturbance
aloft. Through the afternoon, expect additional storms to develop
over the mountain areas, and gradually move eastward, with some
upscale growth possible along outflow boundaries. While greater
instability and shear exist to the north of the area on the Caprock,
it's not out of the question for a few storms to become strong to
severe later this afternoon into this evening across Southeast New
Mexico and the northern Permian Basin. The primary threats with the
strongest storms would be large hail, and even moreso, damaging
wind, along with frequent lightning and brief heavy rainfall. Storm
coverage heading into this evening remains a bit uncertain, highly
contingent on convective evolution and progression this afternoon,
though the best chance of storms will be across the northern tier of
the Permian Basin with storms progged to move eastward and
southeastward before gradually weakening into tonight with the loss
of instability.
In addition to the storms and severe potential, dangerously hot
conditions persist across the region, with many locations on target
to top out in the 100F-110F range this afternoon, with upper 90s
confined to the higher terrain and far northern reaches of the
forecast area. Given continued southeasterly surface flow that will
maintain low level moisture in addition to the building mid-level
ridge, unfortunately, little reprieve is anticipated overnight
tonight as lows only drop into the middle to upper 70s for most
locations, with 60s in the mountains. Little change in antecedent
conditions Tuesday will yield another hot day, with temperatures
inching up at least another degree or two areawide. Highs Tuesday
will eclipse 100 degrees for nearly the entire area, with much of
the region remaining under a Heat Advisory, and an upgrade to an
Excessive Heat Warning necessary in the Guadalupe, Delaware, and
Davis Mountains Tuesday afternoon. It's important to remember the
effects of extreme heat are cumulative, and those who work outdoors
as well as the elderly and those with medical conditions are most at
risk from the heat and heat-related illnesses. So ensure you take
care of yourself and others as this heatwave continues.
Tuesday afternoon into Tuesday evening, another round of
thunderstorms will be possible, though storm activity will remain
largely confined to the Guadalupe and Davis Mountains, with no
severe weather expected. Most locations will stay hot and dry, with
another unseasonably warm night Tuesday night with lows ranging from
the middle 70s to around 80 degrees.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 226 PM CDT Mon Jul 10 2023
The long term forecast is going to be dictated by the movement of
the upper level ridge over the Southwest US. Starting Wednesday and
Thursday, temperatures will be between 105-110F across the Pecos
River Valley and the Permian Basin as well as across the Big Bend.
The region stays quite warm into this weekend with highs remaining 5-
10 degrees above average. Overnight lows stay above average in the
mid to upper 70s for most with low 80s across the Presidio River
Valley and Big Bend.
Precipitation chances continue to stay low in the extended. The
western zones and across the Davis Mountains will have the best shot
at each afternoon and evening as a weak surface trough sets up to
the west along the Sacramentos south towards the Presidio River
Valley. Daytime heating will help aid in the development of showers
and storms. Otherwise, this summer pattern continues into next week
where conditions stay hot and mostly dry.
&&
.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Mon Jul 10 2023
VFR conditions will prevail through the forecast period, with
winds becoming elevated and intermittently gusty out of the
southeast this afternoon. Thunderstorms are expected to develop
this afternoon and continue into this evening, with the highest
confidence for potential impacts at CNM/HOB, where VCTS has been
included. Will monitor and amend as needed there and elsewhere,
with storms that develop expected to gradually move east through
the evening. Winds will be erratic/gusty in the vicinity of any
storms or associated outflow boundaries, with brief MVFR
conditions possible in heavier rain. Outside of storms, wind gusts
will largely diminish overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 77 106 79 107 / 10 0 0 0
Carlsbad 76 107 77 108 / 20 10 10 10
Dryden 76 105 76 104 / 0 0 0 0
Fort Stockton 77 107 79 108 / 10 10 0 0
Guadalupe Pass 75 100 76 100 / 20 20 20 20
Hobbs 74 104 76 105 / 30 10 0 0
Marfa 66 99 66 100 / 10 30 10 30
Midland Intl Airport 78 105 80 106 / 10 0 0 0
Odessa 78 106 80 107 / 10 0 0 0
Wink 78 108 79 109 / 10 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 1 PM CDT /noon MDT/ Tuesday for Davis
Mountains-Guadalupe and Delaware Mountains.
Excessive Heat Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8
PM MDT/ Tuesday for Davis Mountains-Guadalupe and Delaware
Mountains.
Heat Advisory until 9 PM CDT Tuesday for Central Brewster County-
Chinati Mountains-Chisos Basin-Crane-Davis Mountains
Foothills-Eastern Culberson County-Ector-Loving-Lower
Brewster County-Marfa Plateau-Midland-Pecos-Presidio Valley-
Reeves County Plains-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Heat Advisory from 1 PM to 9 PM CDT Tuesday for Andrews-
Glasscock-Howard-Martin-Mitchell-Reagan.
NM...Heat Advisory until noon MDT Tuesday for Guadalupe Mountains of
Eddy County.
Excessive Heat Warning from noon to 8 PM MDT Tuesday for
Guadalupe Mountains of Eddy County.
Heat Advisory until 8 PM MDT Tuesday for Eddy County Plains-
Southern Lea County.
&&
SHORT TERM...84
LONG TERM....93
AVIATION...84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 227 PM CDT Mon Jul 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 227 PM CDT Mon Jul 10 2023 /127 PM MDT Mon Jul 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Heat Advisory is in effect for most of West Texas and Southeast New Mexico through early evening. There is a slight risk of severe storms this afternoon and tonight, mainly over the northern Permian Basin, Western Low Rolling Plains, and northern Lea County. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat Advisory in effect for much of West Texas and portions of southeast New Mexico through the day and into Tuesday evening. An Excessive Heat Warning in effect for the Davis, Guadalupe, and Delaware Mountains for the afternoon and into Tuesday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
309 PM CDT Mon Jul 10 2023
TXZ272-102100-
Van Horn and Highway 54 Corridor TX-
309 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southwestern
Culberson County through 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Van Horn, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Van Horn and Culberson County Airport.
This includes Interstate 10 between mile markers 136 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3131 10491 3132 10459 3089 10467 3087 10491
TIME...MOT...LOC 2009Z 161DEG 20KT 3102 10479
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91The El Paso radar (KEPZ), 201 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Emergency Manager was dispatched for an empty 18-wheeler blown over on Hwy 84 and Hwy 180. Estimated wind speeds were 60 mph. Property damage cost is an estimation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116624, 1116623.